Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS La Crosse, WI

June 15, 2022Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 9:47 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 9:47 AM CDT (14:47 UTC)
Expired
Jun 15, 2022, 10:30 AM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:10 AM CDTTSTM WND DMG2 Nw Rudd, IATREES AND POWER LINES DOWNED.
Jun 15, 10:20 AM CDTTSTM WND DMG1 Wnw Colwell, IABRANCHES AROUND 3 INCHES IN DIAMETER DOWN WITH PEA SIZE HAIL. HALF AN INCH OF RAIN IN 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KARX 151447
SVRARX
IAC067-131-151530-
/O.NEW.KARX.SV.W.0073.220615T1447Z-220615T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
947 AM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 1030 AM CDT.

* At 945 AM CDT, a severe thunderstorm was located near Rockford, or
  10 miles southeast of Mason City, moving northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Rockford around 950 AM CDT.
  Rudd around 955 AM CDT.
  Charles City and Floyd around 1005 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads B 60 And T 18, Rock Creek, Idlewilde State Park, Roseville,
Howardville, Brownville and County Roads B 20 And T 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4321 9302 4338 9255 4300 9256 4291 9288
      4291 9302
TIME...MOT...LOC 1445Z 243DEG 46KT 4305 9305 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Baumgardt
4 follow-up statements
522 
WWUS53 KARX 151502
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1002 AM CDT Wed Jun 15 2022

IAC067-131-151530-
/O.CON.KARX.SV.W.0073.000000T0000Z-220615T1530Z/
Mitchell IA-Floyd IA-
1002 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MITCHELL AND FLOYD COUNTIES...

At 1001 AM CDT, a severe thunderstorm was located near Rudd, or 8
miles south of Osage, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Osage and Floyd around 1010 AM CDT.
  Riceville around 1025 AM CDT.

Other locations impacted by this severe thunderstorm include County
Roads B 60 And T 18, Rock Creek, Idlewilde State Park, Roseville,
Howardville, Brownville and County Roads B 20 And T 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4321 9302 4338 9255 4300 9256 4291 9288
      4291 9302
TIME...MOT...LOC 1501Z 239DEG 42KT 4317 9287 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Baumgardt
142 
WWUS53 KARX 151514
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1014 AM CDT Wed Jun 15 2022

IAC067-131-151530-
/O.CON.KARX.SV.W.0073.000000T0000Z-220615T1530Z/
Mitchell IA-Floyd IA-
1014 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MITCHELL AND EASTERN FLOYD COUNTIES...

At 1007 AM CDT, a severe thunderstorm was located near Osage, moving
northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated. Very heavy rain was reported in Rudd 
         around 10 am. 

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Riceville around 1025 AM CDT.

Other locations impacted by this severe thunderstorm include
Idlewilde State Park, Roseville, Howardville, Brownville, Oakwood,
Highways 9 And 218 and Colwell County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4306 9256 4297 9286 4325 9292 4338 9255
TIME...MOT...LOC 1507Z 239DEG 42KT 4320 9279 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Baumgardt
326 
WWUS53 KARX 151521
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1021 AM CDT Wed Jun 15 2022

IAC067-131-151530-
/O.CON.KARX.SV.W.0073.000000T0000Z-220615T1530Z/
Mitchell IA-Floyd IA-
1021 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES...

At 1020 AM CDT, a severe thunderstorm was located near Riceville, or
9 miles east of Osage, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement reported trees and power lines downed 2 
         miles northwest of Rudd at 1005 am. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Riceville around 1025 AM CDT.

Other locations impacted by this severe thunderstorm include Colwell
County Park, New Haven, Howardville, Colwell, County Roads 17 And T
72, Highways 9 And 218 and Brownville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4306 9272 4329 9279 4338 9255 4310 9256
TIME...MOT...LOC 1520Z 239DEG 42KT 4328 9261 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Baumgardt
138 
WWUS53 KARX 151527
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1027 AM CDT Wed Jun 15 2022

IAC067-131-151536-
/O.EXP.KARX.SV.W.0073.000000T0000Z-220615T1530Z/
Mitchell IA-Floyd IA-
1027 AM CDT Wed Jun 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
NORTHEASTERN FLOYD COUNTIES WILL EXPIRE AT 1030 AM CDT...
        
The storm which prompted the warning will have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4306 9272 4329 9279 4338 9255 4310 9256
TIME...MOT...LOC 1526Z 243DEG 46KT 4331 9253 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:00 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 7:00 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
700 AM CDT Wed Jun 15 2022

.DISCUSSION...(Today through Tuesday)
Issued at 213 AM CDT Wed Jun 15 2022

Key Messages:

 - Heavy rain, strong winds, and hail possible this morning for
   much of the area

 - Severe weather threat increases this afternoon with hazards of
   tornadoes, very large hail, and damaging winds.

 - Quiet latter half of the week, seasonable temperatures for the
   weekend, and potential warm up into next week.

THIS MORNING'S STORMS:

Have been monitoring stronger storms overnight advecting from Iowa.
While these have been associated with a weak cold surface boundary,
the accompanying surface low will advect northeast out of Nebraska
early this morning, resulting in a subsequent round of strong to
severe storms. The guiding upper level pulse and associated
vorticity maxima will guide these more widespread storms from
northeast Iowa into southeast Minnesota and central Wisconsin.
Instability is expected to remain elevated with a clingy cap
covering our forecast area; resulting in hazards of hail, heavy
rain, and strong winds. Precipitable water values will be near
2.0", +2.5 standardized anomalies according to NAEFS/ENS,
resulting in possible flash flooding. These storms are expected
to exit central Wisconsin into the late morning.

SEVERE WEATHER THIS AFTERNOON:

In the afternoon, a higher impact event is still slated on tap as
the upper level trough and associated mid level vorticity lobes
slide by; driving a surface boundary from northwest to southeast.
The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening
low level lapse rates, afternoon warming, and 70F surface dewpoint
temperatures. Sufficient shear will be aided by a 50kt 700mb jet,
providing some clockwise rotation for the hodograph in the 2-4km
height range. From 0-3km, HREF continues to include 40-50kt of
bulk shear, supportive of supercells. While initial model
soundings suggest 0-1km isn't strongly backed, mostly speed shear
(~20kts) in high resolution model hodographs, if a mesoscale low
forms, the risk for large tornadoes would increase given the
resultant increase in hodograph curvature. Regardless, a thin axis
of prefrontal 0-1km storm relative helicity values will approach
200 m2s2 from northeast Iowa into central Wisconsin. Very large
hail (2+") will also be possible with the large, fat CAPE profiles
and steep lapse rates within the growth hail zone. The storm
prediction center has continued an enhanced outlook for much of
the forecast area given the aforementioned parameters, including
30% hatching for wind/hail, and 10% for tornadoes.

THURSDAY THROUGH WEDNESDAY:

Latter half of the week continues to look less active as an
amplified upper level ridge traverses the Midwest. Temperatures
remain seasonable through the weekend. While this ridge persists
into early next week, deterministic models hint at possible
precipitation chances with sneaky upper level pulses sliding along
northwest flow. GEFS/EPS contains little agreement among members for
the 15.00Z forecast hour. Temperatures increase back to above
seasonable for the new work week, with the ECMWF Shift of Tails
focused to our north and west in central Minnesota.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM CDT Wed Jun 15 2022

Showers and thunderstorms will continue to be in the area through
the morning and into the afternoon. Some of the storms may be
strong to severe...especially early this afternoon. Did include
some preliminary wind gusts with the storms, however these may be
increased depending on the location of the stronger storms. The
storms appear to exit the TAF sites around 21 or 22z. VFR/MVFR
ceilings may accompany the storms this morning with some patchy
MVFR/IFR visibilities. Low level wind shear is expect later
tonight after 10Z.

&&

.HYDROLOGY...
Issued at 256 PM CDT Tue Jun 14 2022

Overnight, many areas across the forecast area received 1-2" of
precipitation. The present moist, tropical air mass contains high
precipitable water values, nearing 2 inches, and high warm cloud
layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr
will be possible for much of the area today. Subsequent rounds of
precipitation this morning and afternoon will present flash
flooding concerns with HREF guidance suggesting localized 3"+
possible. Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR
AVIATION...Zapotocny
HYDROLOGY...JAR
Hazardous weather outlook, Jun 15, 4:26 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this morning. Primary
hazards are heavy rain with localized flooding, strong winds, and
hail.

Severe storms are likely this afternoon into the evening. Hazards
include very large hail, tornadoes, damaging winds, and heavy
rain. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:35 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell26 min
Jun 15, 3:02 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard, Mitchell58 min
Jun 15, 3:37 AM CDTSpecial Weather StatementARXFayette38 min
Jun 15, 10:25 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard40 min
Jun 15, 10:52 AM CDTSevere Thunderstorm WarningARXWinneshiek38 min
Jun 15, 11:32 AM CDTAreal Flood AdvisoryARXFloyd, Howard, Mitchell4 hr
Jun 15, 5:09 PM CDTSevere Thunderstorm WarningARXClayton, Fayette36 min
Jun 15, 5:17 PM CDTTornado WarningARXClayton20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.